Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 5:39 PM CDT for Dallas County, Greene County, Guthrie County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 6, 2018, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS53 KDMX 062239
SVRDMX
IAC049-073-077-062345-
/O.NEW.KDMX.SV.W.0102.180606T2239Z-180606T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
539 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Greene County in west central Iowa...
Northeastern Guthrie County in west central Iowa...
Northwestern Dallas County in central Iowa...
* Until 645 PM CDT.
* At 539 PM CDT, a severe thunderstorm was located near Jefferson,
moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson, Guthrie Center, Panora, Lake Panorama, Grand Junction,
Scranton, Bayard, Bagley, Rippey, Yale, Jamaica, Linden, Dawson,
Perry Municipal Airport, Jefferson Municipal Airport, Lakin Slough
Game Management Area and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4202 9463 4203 9417 4199 9416 4198 9417
4186 9417 4186 9413 4160 9407 4161 9455
TIME...MOT...LOC 2239Z 339DEG 26KT 4195 9430
HAIL...1.00IN
WIND...60MPH
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 6, 2:54 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Jun 6 2018 Morning convection has waned and focus is now on redevelopment this afternoon, likely toward 21z along or south of Highway 20. Storms will then propagate southeast or south with uncertainty still around on exact timing and impacts, but likely will be gusty and variable winds and restrictions to visibility and ceilings. These storms should exit the area later this evening, but may see new storms approach from the west after 6z, which is not currently reflected in the official TAFs with low confidence. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Ansorge
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 5:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL GILBERT 42.11N 93.65W
06/06/2018 E0.75 INCH STORY IA TRAINED SPOTTER
&&Local storm report, Jun 6, 5:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 E BOONE 42.05N 93.80W
06/06/2018 E1.00 INCH BOONE IA PUBLIC
GENERALLY QUARTER SIZED HAIL FALLING IN THE
LAST 5 MINUTES. VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 5:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL WESTSIDE 42.08N 95.10W
06/06/2018 E1.00 INCH CRAWFORD IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Jun 6, 5:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST CONRAD 42.22N 92.87W
06/06/2018 E65 MPH GRUNDY IA PUBLIC
PEA SIZED HAIL WITH WINDS.
&&Local storm report, Jun 6, 5:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 N NAPIER 42.03N 93.71W
06/06/2018 E1.00 INCH BOONE IA PUBLIC
VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 5:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 WNW AMES 42.03N 93.65W
06/06/2018 STORY IA EMERGENCY MNGR
REPORTS OF TREE DAMAGE ON THE IOWA STATE
UNIVERSITY CAMPUS NEAR OSBORN DRIVE AND
BESSEY HALL.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 61 min |
| Jun 6, 6:10 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 65 min |
| Jun 6, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 50 min |
| Jun 6, 9:16 AM CDT | Special Weather Statement | DMX | Wright | 59 min |
| Jun 6, 9:33 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Jun 6, 10:02 AM CDT | Special Weather Statement | DMX | Hamilton | 43 min |
| Jun 6, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 15 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 41 min |
| Jun 6, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 6, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 54 min |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jun 6, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 33 min |
| Jun 6, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 38 min |
| Jun 6, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 41 min |
| Jun 6, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 50 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 43 min |
| Jun 6, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene | 46 min |
| Jun 6, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 48 min |
| Jun 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 41 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 35 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Jun 6, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 6, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 47 min |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 58 min |
| Jun 6, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 63 min |
| Jun 6, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 53 min |
| Jun 6, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 37 min |
| Jun 6, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 36 min |
| Jun 6, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 81 min |
| Jun 6, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.